Warnings about liver injury, blue skin


Recalls, warnings, label changes

A labeling change on tolvaptan (Samsca) due to observation of increased risk of liver injury. Tolvaptan should not be used for longer than 30 days or in patients with underlying liver disease, including cirrhosis. It's also recommended that clinicians discontinue the drug in patients with symptoms of liver injury.

Photo by Thinkstock
Photo by Thinkstock.

A warning on ezogabine (Potiga) about the risk of blue skin discoloration and eye abnormalities characterized by pigment changes in the retina, which may or may not be reversible. All patients taking ezogabine should have a baseline and periodic eye exams.

Recalls of all sterile products from The Compounding Shop, Balanced Solutions, ApothéCure, Inc., and Green Valley Drugs, as well as all lyophilized products from NuVision Pharmacy, due to concerns about a lack of sterility assurance.

A drug safety communication about the risk of name confusion between ado-trastuzumab emtansine (Kadcyla) and trastuzumab (Herceptin). Some publications and information systems (including electronic medical records) are incorrectly using the United States Adopted Name for Kadcyla, trastuzumab emtansine, omitting the “ado” prefix and hyphen. Use of this truncated version may cause confusion with trastuzumab. The dosing and treatment schedules for the drugs are different, so confusion could lead to dosing errors and harm to patients. Clinicians should use both the FDA-approved proprietary name Kadcyla and its nonproprietary name (ado-trastuzumab emtansine) when communicating medication orders, on preprinted order sets and in computerized order entry systems.

A new contraindication for valproate sodium, valproic acid and divalproex sodium (Depacon, Depakote, Depakene and Stavzor) for prevention of migraine headaches in pregnant women. The drug's pregnancy category for migraine use was changed from “D” (the potential benefit of the drug in pregnant women may be acceptable despite its potential risks) to “X” (the risk of use in pregnant women clearly outweighs any possible benefit of the drug) based on evidence that it decreased IQ scores in children whose mothers took them while pregnant. Valproate products will remain in category D for treating epilepsy and manic episodes associated with bipolar disorder.

A new warning for zolpidem extended-release (Ambien CR) that patients who take either 6.25 mg or 12.5 mg doses should not drive or engage in other activities that require complete mental alertness the day after taking the drug because zolpidem levels can remain high enough to impair these activities.

A recall of Abbott FreeStyle lnsulinx blood glucose meters because at extremely high blood glucose levels of 1024 mg/dL and above, the meters will display and store in memory an incorrect test result that is 1024 mg/dL below the measured result.

A recall of certain Power Pac batteries for the Newport HT70 and HT70 Plus ventilators, after customer reports of ventilators alarming and going to internal backup battery sooner than expected. Users should ensure that alternate sources of power, including required power cords, are available nearby until this issue is resolved.

A Class I recall of CareFusion Alaris PC Unit with software version 9.12 due to reports of a communication error when the unit is attached to the Alaris EtCO2 module or the Alaris SpO2 module. When the unit experiences a communication error, the infusion will continue as programmed. However, no further key presses have an effect on the system except for the System On key.

A recall of Cook Medical's Zilver PTX drug-eluting peripheral stent due to reports that the delivery system of the device had separated at the tip of the inner catheter.

A Class I recall of Hospira's GemStar infusion system because when battery voltage level drops below 2.4 volts, an “11/004” error is displayed and the device is rendered inoperable.

A recall of 15 lots of piperacillin and tazobactam for injection, USP 40.5 grams, due to possibility of precipitation or crystallization in IV bags or lines upon reconstitution.

A recall of one lot of Fenwal's citrate phosphate dextrose solution, USP (CPD) BLOOD-PACK unit, due to a labeling issue with this batch in which the platelet container is incorrectly labeled as “AS-1 Red Blood Cell Adenine-Saline added.”